Sorafenib-Associated Psoriasiform Eruption in a Patient With Hepatocellular Carcinoma

August 2014 | Volume 13 | Issue 8 | Editorials | 899 | Copyright © August 2014


Turna İlknur MD,a Sevgi Akarsu MD,a
Saim Çarşanbalı MD,a Banu Lebe MD,b
and Emel Fetil MDa

aDokuz Eylül University, Faculty of Medicine, Department of Dermatology, İzmir, Turkey
bDokuz Eylül University, Faculty of Medicine, Department of Pathology, İzmir, Turkey

To our knowledge, there have been only a few reported cases of psoriasiform eruption associated with sorafenib therapy.1-6 Although drug-induced psoriasiform eruptions are indistinguishable from idiopathic psoriasis, they may be differentiated histologically by the absence of tortuous capillaries in the dermal papillae associated with suprapapillary thinning, and presence of eosinophils around the blood vessels of the superficial plexus.8 While the second biopsy taken from our case was consistent with psoriasiform drug eruption, we cannot definitively determine if the patient’s elbow lesions were due to a sorefanib-induced psoriasis exacerbation or psoriasiform drug eruption. However, he reported a direct correlation between starting sorefanib and appearence of elbow lesions.
The pathogenesis of sorefanib induced psoriasis remains obscure, but the presence of dysfunctional CD4+CD25+ immunosuppressive regulatory T cells leading to an imbalance between regulatory and effector T-cell functions in patients with psoriasis has been hypothesized to play an important role. It has been suspected that tyrosine kinase inhibitors including sorafenib may block the signal transduction pathways in both regulatory and effector T cells.4 It has been also suggested that sorafenib might alter the keratinocyte proliferation and differentiation by a yet unknown mechanism.3
Actually, the occurrence of psoriasiform eruptions in patients associated with sorafenib seems paradoxical. In recent trials, the spectrum of diseases in which kinase inhibitors are used has increasingly expanded to include immune-mediated diseases. It was proposed that blocking kinases may be an effective way to inhibit immune cell activation and abnormal epidermal angiogenesis, involved in the pathogenesis of psoriasis. To this respect, a patient with metastatic hypernephroma and concomitant recalcitrant psoriasis who responded well to sorafenib has been reported.9 More recently, novel protein kinase inhibitors are also under clinical investigation based on this hypothesis for treatment of psoriasis.10
Consequently, the pathogenesis of sorafenib-induced psoriasiform eruptions is difficult to explain. Further molecular investigations exploring the connection between sorafenib and psoriasis may increase our understanding of this issue.

Disclosure

None of the authors have declared any relevant conflicts.

References

  1. Laquer V, Saedi N, Dann F, Kelly K. Sorafenib-associated psoriasiform skin changes. Cutis. 2010; 85: 301-2.
  2. Diamantis ML, Chon SY. Sorafenib-induced psoriasiform eruption in a patient with metastatic thyroid carcinoma. J Drugs Dermatol. 2010; 9: 169-71.
  3. González-López MA, González-Vela MC, Yáñez S et al. Psoriasiform skin eruption associated with sorafenib therapy. Indian J Dermatol Venereol Leprol. 2011; 77: 614-5.
  4. Hung CT, Chiang CP, Wu BY. Sorafenib-induced psoriasis and hand-foot skin reaction responded dramatically to systemic narrowband ultraviolet B phototherapy. J Dermatol. 2012; 39: 1076-7.
  5. Maki N, Komine M, Takatsuka Y et al. Pustular eruption induced by sorafenib in a case of psoriasis vulgaris. J Dermatol. 2013; 40: 299-300.
  6. Du-Thanh A, Girard C, Pageaux GP et al. Sorafenib-induced annular pustular psoriasis (Milian-Katchoura type). Eur J Dermatol. 2013; 23:900-1.
  7. Otsuka T, Eguchi Y, Kawazoe S et al. Skin toxicities and survival in advanced hepatocellular carcinoma patients treated with sorafenib. Hepatol Res. 2012; 42: 879-86.
  8. Justiniano H, Berlingeri-Ramos AC, Sánchez JL. Pattern analysis of druginduced skin diseases. Am J Dermatopathol. 2008; 30: 352-69.
  9. Fournier C, Tisman G. Sorafenib-associated remission of psoriasis in hypernephroma: case report. Dermatol Online J. 2010; 16: 17.
  10. Menter A, Papp KA, Tan H et al. Efficacy of tofacitinib, an oral janus kinase inhibitor, on clinical signs of moderate-to-severe plaque psoriasis in different body regions. J Drugs Dermatol. 2014;13:252-6.

AUTHOR CORRESPONDENCE